Kansas, 2010

Hail in Kansas, September 1, 2010

September 1, 2010 · NWS TOP · 2 events in 1 county or zone

A storm which moved through Washington County produced sub-severe hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A storm which moved through Washington County produced sub-severe hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 1, 5:22 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 5:22 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
622 AM CDT WED SEP 1 2010

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
ISENTROPIC LIFT AND ELEVATED INSTABILITY HAVE ALLOWED CONVECTION TO
CONTINUE TO REGENERATE THIS MORNING. THINK THE MORNING PRECIP WILL
EVENTUALLY FALL APART AS THE LOW LEVEL JET DIMINISHES CAUSING THE
ISENTROPIC LIFT TO WEAKEN. THIS IDEA IS ALSO DEPICTED IN THE LATEST
NAM AND RUC FORECASTS. MAIN CONCERN IS THE DEVELOPMENT OF IFR CIGS
OVER THE LAST HOUR OR SO. THE RUC FORECAST SOUNDINGS MAINTAIN A
SATURATED LAYER BELOW 1 KFT UNTIL LATE MORNING. THEREFORE THINK
LOWER CIGS COULD PERSIST. ANOTHER WAVE CAUSING CONVECTION ACROSS THE
WESTERN KS/NEB STATE LINE SHOULD MOVE ACROSS THE AREA THIS AFTERNOON
WITH THE POTENTIAL FOR SCT PRECIP ONCE AGAIN. CONFIDENCE IN TIMING
AND LOCATION OF THE REDEVELOPMENT IS LOW GIVEN ONGOING PRECIP.
THEREFORE HAVE ONLY MENTIONED TS IN THE VICINITY BY THE LATE
AFTERNOON. THINK CONDITIONS WILL IMPROVE TO VFR BY EARLY AFTERNOON
BEFORE NEW CONVECTION DEVELOPS.

WOLTERS

&&

.PREV DISCUSSION.../355 AM CDT WED SEP 1 2010/
PROFILERS AT 08Z SHOWING VEERING LLVL JET ACROSS CENTRAL AND EASTERN
KS WHICH IS INTERACTING WITH SEVERAL OUTFLOW BOUNDARIES. AT THE SAME
TIME CONVECTION IS ALSO BEING ENHANCED ALONG THE BAROCLINIC ZONE
WITH THE FRONT IN THE NORTH CENTRAL AND OVER THE SOUTHERN AND
EASTERN CWA WITH APPROACHING WAVE AS SEEN ON WATER VAPOR IN WESTERN
OK AND AN MCV MOVING ACROSS SOUTHEAST KS. ALSO...ANOTHER SHORTWAVE
TROUGH NOW MOVING THROUGH THE CENTRAL AND NORTHERN HIGH PLAINS IS
ENHANCING CONVECTION ACROSS NW KS/SW NE WHICH IS SPREADING EAST AS
WELL.

MAY GO SCT WORDING THIS MORNING ACROSS THE EASTERN PORTIONS OF THE
CWA...OTHERWISE CHANCE POPS LOOK REASONABLE WITH ALL THE
COMPLICATING MESOSCALE FEATURES AND STRONGER WAA AND CONVERGENCE
SHIFTING BACK TO THE WESTERN CWA AS THE DAY PROGRESSES. WITH PARTLY
TO MOSTLY CLOUDY SKIES...HIGHS IN THE 80S LOOK GOOD. AS THE NEXT
SHORTWAVE TROUGH MOVING THROUGH THE ROCKIES TODAY LIFTS OUT INTO THE
NORTHCENTRAL PLAINS...THE RETURN FLOW AHEAD OF DEVELOPING SFC LOW TO
THE NORTH WILL INCREASE WAA/ISENTROPIC LIFT TO THE WEST WHICH WILL
THEN BEGIN TO SHIFT/SPREAD EASTWARD TONIGHT AS LLVL FLOW VEERS AHEAD
A COLD FRONT SURGING SOUTHEAST ACROSS NEBRASKA. WILL GO SLIGHTLY
HIGHER POPS TONIGHT OVER THE WESTERN CWA. HAVE ALSO INCREASED LOWS
AND DEWPOINTS TONIGHT.

THE FRONT WILL THEN DROP SOUTHEASTWARD ACROSS THE CWA ON THURSDAY
WITH A TIGHT 850 TEMPERATURES GRADIENT FROM NORTHWEST TO SOUTHEAST
WITH MIDDAY TEMPS FROM 13 C NORTHWEST TO 22 C SOUTHEAST. THIS WILL
LIMIT HIGHS TO THE LOW 80S NORTHCENTRAL TO UPPER 80S SOUTHEAST
CORNER. THUNDERSTORMS SHOULD INCREASE ALONG AND AHEAD OF THE FRONT
THROUGH THE AFTERNOON OVER THE SOUTHEAST HALF OF THE COUNTY WARNING
AREA...EXITING THE FAR SOUTHEAST CORNER OF THE CWA NEAR 00Z FRI WITH
DECREASING PRECIP CHANCES IMMEDIATELY FOLLOWING THE FROPA. THIS
SHOULD BE THE LAST SEVERE WEATHER POTENTIAL FOR A WHILE AS IT
CROSSES THIS AREA NEAR PEAK HEATING. THE MUCH DRIER AND COOLER AIR
WILL PERSIST ACROSS THE AREA INTO THE EARLY PORTIONS OF THE WEEKEND.
HAVE LOWERED MORNING LOWS FOR BOTH FRIDAY AND SATURDAY INTO MAINLY
THE MIDDLE 50S WITH HIGHS IN THE UPPER 70S TO LOW 80S UNDER SUNNY
SKIES. NO CHANGES MADE TO REMAINDER OF THE FCST BEYOND SATURDAY AS
IT LOOKS TO BE ON TRACK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 1, 3:37 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT WED SEP 1 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
437 AM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED REDEVELOP LATER THIS
AFTERNOON INTO THE EVENING HOURS...MAINLY NEAR A FRONTAL
BOUNDARY TO THE NORTH OF I 70. A FEW OF THE STRONGER
THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WINDS AND HAIL
UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THROUGH THE AFTERNOON HOURS ON THURSDAY.
THUNDERSTORMS SHOULD GRADUALLY INCREASE ALONG AND AHEAD OF
THE FRONT. THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG
DAMAGING WINDS. THE SEVERE WEATHER THREAT IN THESE AREAS ON
THURSDAY IS EXPECTED TO PUSH SOUTH AND EAST OF THE REGION BY
7 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING TO THE
NORTH OF INTERSTATE 70.

In the hours before

Local storm report, Sep 1, 6:18 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       BEATTIE                 39.86N 96.42W
09/01/2010  M2.33 INCH       MARSHALL           KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Sep 1, 6:19 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 AM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       3 SSW AUBURN            38.86N 95.83W
09/01/2010  M1.80 INCH       OSAGE              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 1, 6:29 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       7 SW CIRCLEVILLE        39.44N 95.95W
09/01/2010  M3.10 INCH       JACKSON            KS   CO-OP OBSERVER

&&

BYRNE
Special weather statement, Sep 1, 7:27 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT WED SEP 1 2010

KSZ008-011415-
REPUBLIC-
827 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...

THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE COURTLAND...REPUBLIC...SCANDIA...
BELLEVILLE AND MUNDEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9777 4001 9750 3974 9752 3974 9793
      4001 9793 4001 9778
TIME...MOT...LOC 1327Z 271DEG 37KT 3994 9802
Special weather statement, Sep 1, 8:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT WED SEP 1 2010

KSZ008-009-011445-
REPUBLIC-WASHINGTON-
907 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES...

THROUGH 945 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE BELLEVILLE...MUNDEN...CUBA...MAHASKA...
HADDAM...MORROWVILLE...WASHINGTON AND HOLLENBURG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9698 3975 9702 3975 9771 4000 9765
TIME...MOT...LOC 1406Z 270DEG 37KT 3999 9747 3976 9754
Local storm report, Sep 1, 8:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 AM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
09/01/2010  M2.40 INCH       COFFEY             KS   CO-OP OBSERVER

&&

BYRNE

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
September 1, 8:30 AM CST
Where
Washington County, 0.69 mi N of Haddam
Measured
0.88 in hail
Reported by
Public
Coordinates
39.860, -97.300

Hail, Washington

When
September 1, 8:55 AM CST
Where
Washington County, Washington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.820, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262110, 262111.